MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. JELCO PROTECTIV SAFETY IV CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM

SMITHS MEDICAL ASD, INC. JELCO PROTECTIV SAFETY IV CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM
Model Number 308500
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 02/23/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Other, other text: d4: lot number, expiration date, and h4: manufacture date are unknown, no information has been provided to date.Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when required.
 
Event or Problem Description
It was reported that a "writer" was used to initiate an iv.An 18g needle was used to attempt the line in the left antecubital (ac).Upon threading iv cannula, resistance felt, flash of blood seen initially, but not during threading.The "writer" attempted to pull iv cannula out as patient complaining of pain and resistance to threading felt, but increased resistance felt by writer when attempting to pull iv cannula out.After initial resistance, writer felt sudden release of tension, and iv cannula was removed from patient's ac.On inspection of iv cannula, cannula was noted to be shorter than normal when compared to intact iv cannula of same gage and end-piece noted to be jagged on the edge.The patient's ac was felt, no bumps or bruising noted, patient remained vitally stable throughout, not complaining of pain post removal of iv catheter.Dressing and pressure applied to patient's left ac maintained for 2 minutes post removal of iv cannula.Patient aware of complications on iv attempt, denied questions when asked by writer.The end piece that broke off was never located.The primary nurse and other user palpated the area and were unable to locate the end-piece.The emergency physician believed that the end piece of the catheter became lodged into the subcutaneous tissue of the patient.The patient made aware of incident, suspect the piece remains in patients subcutaneous tissue but not confirmed.
 
Additional Manufacturer Narrative
Device evaluation: no product nor photographs have been returned, therefore no failure investigation could be made on the product to evaluate/replicate the reported problem.Based on the evidence currently available, the reported allegation could not be confirmed, therefore no action will be implemented at this time.If the product will become available, the investigation will be reopened.For all enquiries or follow-up questions related to the record, do not use regulatory.Responses@smiths-medical.Com located in sections g.1., please direct those to the following: regulatory.Responses@icumed.Com.

Brand Name
JELCO PROTECTIV SAFETY IV CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
201 west queen st.
southington CT 06489
Manufacturer (Section G)
NULL
Manufacturer Contact
jim vegel
MDR Report Key16879502
Report Number3012307300-2023-05221
Device Sequence Number5830249
Product Code FOZ
UDI-Device Identifier10351688071309
UDI-Public10351688071309
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K990236
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number308500
Device Catalogue Number308500
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2023
Supplement Date Received by Manufacturer01/19/2024
Initial Report FDA Received Date05/05/2023
Supplement Report FDA Received Date06/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown